How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Rick Your Own Question
Dr. Rick
Dr. Rick, Board Certified MD
Category: Eye
Satisfied Customers: 11177
Experience:  Ophthalmology since 1994 with Retina sub-specialty interest
48069651
Type Your Eye Question Here...
Dr. Rick is online now
A new question is answered every 9 seconds

I have read conflicting advice as to the safety of using topical

This answer was rated:

I have read conflicting advice as to the safety of using topical Neosporin antibacterial ointment to treat conjunctivitis caused by bacterial infection. Some folks have said they were advised by medical personnel that it was okay to apply a small amount to the inside of the lower eyelid, allow one's body heat to melt the glob, then circle one's eyes around to coat the conjunctiva with the liquefied ointment.

Many other folks have said it was a bad idea because the Neosporin topical ointment packaging says not to use in the eyes, but they offered no rationale as to WHY it would be a danger. Given that the topical ointment differs from the ophthalmological ointment in that it contains cocoa butter, cottonseed oil, sodium pyruvate, and vitamin E as inactive ingredients, I would expect one of them to be the source of any risk (aside from potential lack of sterile application).

I was hoping for a definitive explanation as to if and why Neosporin topical ointment poses an ophthalmological hazard.

Dr. Rick :

Hi. I'm online and happy to answer your question today.

Dr. Rick :

You have hit the nail right on the head....it is not the antibiotic component of the topical ointment that is the cause of the recommendation not to use it in the eye but rather the inert ingredients

Customer:

And those ingredients are damaging to the eye??

Customer:

I'm trying to understand what exactly the danger is, particularly if one were to apply Neosporin topically near the eye and have some of it get into one's eye.

Dr. Rick :

There is really no extreme danger.....however, the pH is not correct for the eye and, over time, the topical ointment may cause damage to the corneal epithelium.

Dr. Rick :

It really is best to use the ophthalmic ointment....however if you are stranded in the jungle and all you have is the topical stuff....well, go ahead and use it.

Customer:

Ok. Thank you very much for your help and information.

Dr. Rick and other Eye Specialists are ready to help you
Sorry about that....my RAM overheated and the computer shut down. Glad we got your question in before everything crashed on my end. Have a good day and let me know if there is anything else I can do you assist you in the future.